Arizona, 2015

Damaging Winds in Arizona, July 9, 2015

July 9, 2015 · NWS TWC · 2 events in 1 county or zone

An upper level low was positioned over central California, with good directional shear evident on the morning KTWC sounding. Thunderstorms caused wind damage in several locations in the Marana and Avra Valley areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An upper level low was positioned over central California, with good directional shear evident on the morning KTWC sounding. Thunderstorms caused wind damage in several locations in the Marana and Avra Valley areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 9, 2:25 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 9, 2:25 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST THU JUL 9 2015

.SYNOPSIS...THUNDERSTORMS WILL SHIFT EASTWARD TONIGHT ACROSS
SOUTHEAST ARIZONA..THEN DRIER AIR FROM THE WEST SHOULD KEEP STORMS
MAINLY EAST OF TUCSON AGAIN FRIDAY. AN INCREASE IN SHOWERS AND
THUNDERSTORMS SHOULD OCCUR LATER THIS WEEKEND AND EARLY NEXT WEEK AS
A MOIST SOUTHERLY FLOW RETURNS TO THE AREA.

&&

.DISCUSSION...MODERATE FLOW THROUGHOUT LOWER/MID COLUMN HAS LED TO
QUICK MOVING THUNDERSTORMS THAT HAVE PRODUCED GUSTY WINDS BUT ONLY
MODEST RAIN AMOUNTS DUE TO THEIR QUICK MOVEMENT.  WHILE MOST OF THE
STORM ACTIVITY HAS BEEN IN GRAHAM...GREENLEE AND NRN COCHISE
COUNTY...SATELLITE PIX INDICATE CONVECTIVE INITIATION OCCURRING
FARTHER WEST. THIS HAS BEEN ADVERTISED BY SHORT RANGE MODELS. SO
TUCSON COULD YET SEE A STRAY STORM OR TWO INTO EARLY EVENING...BUT
BETTER CHANCE WILL REMAIN TO THE EAST.

UPPER LOW OVER CENTRAL CALIFORNIA CONTINUES TO MOVE EAST INTO
NEVADA.  SATELLITE INDICATES A SMALL DRY SLOT ENTERING WRN PIMA
COUNTY BUT A JET STREAK IS RIGHT ON ITS HEELS MOVING INTO UPPER BAJA
AT THIS TIME. IMPETUS FROM JET STREAK SHOULD GIVE A BOOST TO
ACTIVITY THIS EVENING AND HELP SUSTAIN THUNDERSTORMS AFTER
SUNSET...AGAIN ESPECIALLY EAST OF TUCSON.

THE SETUP FOR FRIDAY WILL BE SIMILAR TO TODAY EXCEPT THUNDERSTORMS
MAY BE SLIGHTLY FARTHER EAST...ALTHOUGH STILL CANNOT ABSOLUTELY RULE
OUT AN AFTERNOON STORM AS FAR WEST AS TUCSON.

THE UPPER RIDGE WHICH HAS BEEN FLATTENED BY THE UNSEASONABLY STRONG
UPPER LOW WILL BUILD BACK NORTHWESTWARD BY THIS WEEKEND AND BECOME
CENTERED IN THE NM/TX AREA.  THIS WILL RESULT IN A SOUTH OR SE FLOW
WHICH SHOULD ENCOURAGE MONSOONAL MOISTURE BACK INTO SE AZ FOR THIS
WEEKEND AND INTO NEXT WEEK.  MORE TYPICAL SLOW MOVING THUNDERSTORMS
WITH POCKETS OF HEAVY RAIN ARE EXPECTED THEN.  MODELS CONTINUE TO
INDICATE THE DEVELOPMENT OF A TROPICAL SYSTEM WHICH WOULD TRACK
WESTWARD WELL SOUTH OF THE BAJA PENINSULA LATE NEXT WEEK...BUT IT IS
UNCLEAR AS YET IF A BIT OF THAT MOISTURE WILL BE PULLED NORTHWARD TO
ENHANCE OUR RAIN CHANCES A WEEK FROM NOW.

SLIGHTLY BELOW NORMAL HIGH TEMPERATURES WILL CONTINUE FOR THE NEXT
COUPLE DAYS...BUT AS THE HIGH BUILDS EARLY NEXT WEEK...EXPECT WARMER
TEMPERATURES WHERE STORMS FAIL TO MATERIALIZE...AND LOWER DESERTS
COULD WARM INTO THE 105 DEGREE TERRITORY.

&&

.AVIATION...VALID THRU 11/00Z.
SCT -SHRA/-TSRA GENERALLY E TO NE OF KTUS TONIGHT WITH ISOLD
-TSRA S AND W ENDING BY 10/03Z. GUSTS TO 40 KTS PSBL NEAR
-TSRA.  EXPECT SCT CLOUDS 6-10K FT AGL WITH HIGHER LAYERS MAINLY
FROM KTUS EWD GRADUALLY CLEARING FROM THE WEST THRU OVERNIGHT
...THEN ISOLD -SHRA/-TSRA MAINLY EAST OF KTUS/KOLS FRIDAY AFTN.
SLY/SWLY WINDS AT 12-16 KTS AND GUSTS TO AROUND 25 KTS TIL
10/03Z...THEN LESS THAN 12 KTS OVERNIGHT BEFORE INCREASING AGAIN BY
11/18Z. PATCHY BLDU IS POSSIBLE NORTH AND WEST OF KTUS TIL 10/03Z.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
MAINLY FROM TUCSON EASTWARD THROUGH FRIDAY. BRIEF DOWNPOURS GUSTY
WINDS OF 40-45 MPH WILL ACCOMPANY THE STRONGER THUNDERSTORMS. AN
INCREASE IN THUNDERSTORM COVERAGE SHOULD OCCUR SATURDAY OR SUNDAY
INTO EARLY NEXT WEEK. DAYTIME TEMPERATURES WILL BE NEAR TO A FEW
DEGREES BELOW NORMAL INTO THIS WEEKEND...BUT SOME WARMING IS
FORECAST NEXT WEEK. TERRAIN DRIVEN WINDS GENERALLY LESS THAN 15 MPH
WILL PREVAIL...WITH THE EXCEPTION OF SOME AFTERNOON BREEZINESS FROM
THE SOUTHWEST THROUGH FRIDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DROZD/FRENCH

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 9, 10:34 AM MST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1034 AM MST THU JUL 9 2015

AZZ508-091800-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
1034 AM MST THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
1100 AM MST...

AT 1032 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SAN SIMON...MOVING NORTHEAST AT 10 MPH.

VISIBILITIES AS LOW AS 1 MILE DUE TO BLOWING DUST AND WINDS IN EXCESS
OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL CROSS INTERSTATE 10 NEAR THE NEW MEXICO STATE
LINE.

LAT...LON 3221 10925 3240 10914 3237 10905 3211 10905
TIME...MOT...LOC 1732Z 211DEG 8KT 3223 10912

KD
Special weather statement, Jul 9, 11:16 AM MST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1116 AM MST THU JUL 9 2015

AZZ509-510-091900-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
1116 AM MST THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND WEST
CENTRAL GREENLEE COUNTIES UNTIL NOON MST...

AT 1115 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ARSENIC TUBS...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POINT-OF-PINES AND ARSENIC TUBS.

LAT...LON 3309 10979 3326 10989 3350 10961 3318 10938
TIME...MOT...LOC 1815Z 245DEG 22KT 3321 10976

KD
Special weather statement, Jul 9, 12:02 PM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1202 PM MST THU JUL 9 2015

AZZ509-510-091945-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
1202 PM MST THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 1245 PM MST...

AT 1202 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ROSE PEAK...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSE PEAK AND BLUE.

LAT...LON 3322 10949 3338 10962 3372 10905 3342 10905
TIME...MOT...LOC 1902Z 238DEG 31KT 3338 10943

KD

The radar

The Tucson radar (KEMX), 87 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 9, 3:50 PM MST to 3:55 PM MST
Where
Pima County, 8.44 mi E of Silver Bell to 6.68 mi WSW of Tuscon Marana Nw Airport
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.375, -111.356

A heavy wooden tree house was damaged by thunderstorm winds near Avra Valley Rd.

Thunderstorm Wind, Pima

When
July 9, 4:10 PM MST to 4:15 PM MST
Where
Pima County, 1.52 mi NW of Tuscon Marana Nw Airport to 1.27 mi ESE of Naviska
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.434, -111.240

Thunderstorm winds caused damage along Sanders Road. A large dead tree fell on a mobile home which sustained some damage. Multiple power poles blown down with almost 100 customers without power for a time. An abandoned large commercial building also sustained damage. Trees in the median of Interstate 10 in Marana were blown down which partially blocked lanes and caused traffic backups.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593863, 593864.